Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 243, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 11, 2016, 11:03 PM CDT for Reno County, Rice County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2016, 11:03 PM CDT (04:03 UTC)
- Expired
- Jul 12, 2016, 12:00 AM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Reno County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 103 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 11:45 PM CDT | HAIL 0.88 | Sterling, KS | PEA TO NICKEL SIZE HAIL REPORTED VIA TWITTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2244 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 2163 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
The text
As transmitted.
133
WUUS53 KICT 120403
SVRICT
KSC155-159-120500-
/O.NEW.KICT.SV.W.0243.160712T0403Z-160712T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1103 PM CDT MON JUL 11 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHERN RICE COUNTY IN CENTRAL KANSAS...
* UNTIL MIDNIGHT CDT
* AT 1103 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
RAYMOND...OR 12 MILES EAST OF HUDSON...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
STERLING...ALDEN...PLEVNA...ABBYVILLE AND RAYMOND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3830 9847 3830 9804 3792 9822 3805 9847
3826 9847 3826 9848 3828 9848
TIME...MOT...LOC 0403Z 289DEG 15KT 3816 9844
HAIL...1.25IN
WIND...60MPH
$$
RITZMAN3 follow-up statements
133
WWUS53 KICT 120418
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1118 PM CDT MON JUL 11 2016
KSC155-159-120500-
/O.CON.KICT.SV.W.0243.000000T0000Z-160712T0500Z/
RENO KS-RICE KS-
1118 PM CDT MON JUL 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHWESTERN RENO AND SOUTHERN RICE COUNTIES...
AT 1117 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
ALDEN...OR 8 MILES SOUTHWEST OF STERLING...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
STERLING...ALDEN...PLEVNA...ABBYVILLE AND RAYMOND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3830 9847 3830 9804 3792 9822 3805 9847
3826 9847 3826 9848 3828 9848
TIME...MOT...LOC 0417Z 274DEG 22KT 3816 9834
HAIL...1.00IN
WIND...60MPH
$$
RITZMAN478
WWUS53 KICT 120432
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1132 PM CDT MON JUL 11 2016
KSC155-159-120500-
/O.CON.KICT.SV.W.0243.000000T0000Z-160712T0500Z/
RENO KS-RICE KS-
1132 PM CDT MON JUL 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHWESTERN RENO AND SOUTHERN RICE COUNTIES...
AT 1132 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STERLING...
MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
STERLING...ALDEN AND RAYMOND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3830 9847 3830 9804 3803 9817 3808 9847
3826 9847 3826 9848 3828 9848
TIME...MOT...LOC 0432Z 276DEG 13KT 3817 9828
HAIL...1.00IN
WIND...60MPH
$$
RITZMAN521
WWUS53 KICT 120457
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1157 PM CDT MON JUL 11 2016
KSC155-159-120507-
/O.EXP.KICT.SV.W.0243.000000T0000Z-160712T0500Z/
RENO KS-RICE KS-
1157 PM CDT MON JUL 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RENO AND SOUTHERN
RICE COUNTIES WILL EXPIRE AT 1200 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3830 9847 3830 9804 3803 9817 3808 9847
3826 9847 3826 9848 3828 9848
TIME...MOT...LOC 0455Z 289DEG 15KT 3817 9828
$$
RITZMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 9:30 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 11, 9:30 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Wichita KS 930 PM CDT MON JUL 11 2016 .UPDATE... Issued at 929 PM CDT Mon Jul 11 2016 Cold frontal boundary located across across North Central KS at this time. Not alot of convergence along the boundary, so just a few storms in KS so far. Expect this boundary to make slow progress into Central KS late this evening and overnight. To the south of this boundary, low level moisture transport and mid level warm advection will increase across the OK panhandle into SW KS eventually streaming over the top of the this surface boundary late tonight. Increased convergence from the low level jet will probably lead to convection along the boundary becoming more numerous after midnight. Especially for areas along and north of highway 56. Current likely pops look a little overdone, given lack of upper level support to get widespread convection going. So will adjust pops down some. Will also adjust southward progression with slower arrival of the front into Central KS. Ketcham && .SHORT TERM...(This evening through Thursday night) Issued at 235 PM CDT Mon Jul 11 2016 An approaching cold front will provide a focus for deep moist convection this afternoon and evening across central KS. MLCAPES exceeding 3000 J/KG and modest 0-6km bulk shear around 30 kts will support some strong and severe storms this evening...mainly across central KS. As you move south and east away from the front...convective inhibition will be difficult to erode given the warm elevated mixed layer. A developing LLJ is progged to nose into south central KS tonight allowing low level moisture transport into southeast KS where pops were nudged up a bit after midnight through the early morning hours on Tue. The remnant sfc trough axis may become a focus for afternoon and evening storms across portions of central and south central KS on Tue afternoon. The GFS doesn't capture the anticipated low level moisture and prefer the NAM solution with lower 70 dewpoint temperatures during the afternoon hours resulting in MLCAPES around 4000 J/KG. 0-6km bulk shear is progged to increase with 35-40 kts with an isolated strong/severe storm possible once again. Wed...The sfc trough axis is progged to translate eastward across southern KS during the day on Wed. Convergence within the trough axis should be sufficient to overcome the convective inhibition during the afternoon/early evening hours across south central KS and pops were increased across portions of central/south central KS. Thu...Better chances for more widespread severe weather activity may arrive on Thursday along a stationary front across south central KS. Deep layer shear is progged to increase with 50-55 kt of 0-6km shear as well as good directional turning supporting another round of severe thunderstorms/supercell thunderstorms across much of the area. If the stationary front can maintain it's position...an outbreak of severe weather may be possible across the area. Training cells Thu night will also be capable of producing torrential rain and flooding concerns. .LONG TERM...(Friday through Monday) Issued at 235 PM CDT Mon Jul 11 2016 The remnant/diffuse frontal boundary is progged to remain in place across the region in a favorable pattern for nocturnal storm activity Fri night-Sat night and maintained mid pops across portions of the area. Rising heights/increasing thickness will support rising temperatures as we move into the latter portion of the weekend and into early next week with a return to above normal temperatures and dry weather conditions. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 648 PM CDT Mon Jul 11 2016 VFR conditions forecast at all sites for the next 24 hours. A cold front currently located in North Central Kansas will make slow progress into Central KS this evening, with most most of the hi-res models showing some scattered convection developing along the front as it approaches KRSL. So will go with VCTS for KRSL after 02z. Frontal boundary will make some progress into Central KS late this evening before stalling near highway 50. Mid level warm advection and moisture transport looks to increase over the top of this boundary overnight, with nocturnal convection becoming more numerous after 06z along the stalled boundary. So will go with VCTS for KHUT, KRSL and KSLN for the overnight hours. Could also see some convection develop across South Central KS as well late tonight, so will include a VCTS for KICT after 09z. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 95 74 95 / 20 20 30 20 Hutchinson 73 97 73 96 / 30 20 30 20 Newton 73 94 73 95 / 30 20 30 20 ElDorado 73 93 73 94 / 30 20 30 10 Winfield-KWLD 75 95 75 96 / 10 30 30 10 Russell 70 94 70 96 / 50 20 20 20 Great Bend 71 94 71 97 / 50 20 20 20 Salina 72 96 73 96 / 60 20 20 20 McPherson 72 95 73 96 / 50 20 30 20 Coffeyville 75 93 74 93 / 30 30 20 10 Chanute 74 92 73 93 / 50 40 30 10 Iola 74 91 73 92 / 50 40 30 10 Parsons-KPPF 75 92 74 93 / 40 30 20 10 && .ICT Watches/Warnings/Advisories... None. && UPDATE...Ketcham SHORT TERM...MWM LONG TERM...MWM AVIATION...Ketcham
Hazardous weather outlook, Jul 11, 10:35 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1035 PM CDT MON JUL 11 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-130345- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1035 PM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BECOME LIKELY ACROSS CENTRAL KANSAS OVERNIGHT. STRONG TO SEVERE STORMS ARE POSSIBLE WITH THE MAIN RISKS BEING DAMAGING WINDS TO 60 MPH...QUARTER SIZE HAIL AND HEAVY RAIN. WIDELY SCATTERED STORMS WILL ALSO BE POSSIBLE ACROSS PORTIONS OF SOUTH CENTRAL AND ESPECIALLY SOUTHEAST KANSAS MAINLY AFTER MIDNIGHT. GUSTY WINDS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN ACTIVE THUNDERSTORM PATTERN IS EXPECTED TO CONTINUE THROUGH THE WEEK...WITH PERIODIC CHANCES FOR STRONG TO SEVERE STORMS TUESDAY AFTERNOON THROUGH FRIDAY NIGHT...AS A FRONT STALLS ACROSS THE REGION. HEAVY RAIN AND FLOODING MAY ALSO BE A THREAT. STAY TUNED FOR UPDATES...AS DETAILS WILL GRADUALLY BECOME MORE CLEAR THE NEXT FEW DAYS. HEAT INDICES OF 100 TO 105 DEGREES ARE EXPECTED ACROSS PORTIONS OF THE REGION TUESDAY THROUGH WEDNESDAY...AND AGAIN OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/ KETCHAM
In the hours before
Special weather statement, Jul 11, 10:58 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1058 PM CDT MON JUL 11 2016
KSZ050-067-120430-
RENO KS-RICE KS-
1058 PM CDT MON JUL 11 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHWESTERN RICE COUNTY IN CENTRAL KANSAS...
* UNTIL 1130 PM CDT
* AT 1055 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF RAYMOND...OR 11
MILES EAST OF HUDSON...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 TO 55 MPH
WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
STERLING...ALDEN...PLEVNA...ABBYVILLE AND RAYMOND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3830 9807 3792 9823 3803 9847 3826 9847
3826 9848 3833 9848
TIME...MOT...LOC 0355Z 292DEG 19KT 3816 9846
RITZMANLocal storm report, Jul 11, 11:01 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1101 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM HAIL 3 S GORHAM 38.83N 99.02W
07/11/2016 M1.50 INCH RUSSELL KS LAW ENFORCEMENT
&&
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 10:31 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 44 min |
| Jul 11, 10:58 PM CDT | Special Weather Statement | ICT | Rice | 32 min |
| Jul 11, 11:09 PM CDT | Special Weather Statement | ICT | Russell | 36 min |
| Jul 11, 11:34 PM CDT | Special Weather Statement | ICT | Sedgwick | 26 min |
| Jul 11, 11:38 PM CDT | Special Weather Statement | ICT | Russell | 67 min |
| Jul 11, 11:56 PM CDT | Special Weather Statement | ICT | Rice | 34 min |
| Jul 12, 12:23 AM CDT | Special Weather Statement | ICT | McPherson | 37 min |
| Jul 12, 12:32 AM CDT | Special Weather Statement | ICT | Russell | 28 min |
| Jul 12, 12:42 AM CDT | Special Weather Statement | ICT | Barton | 33 min |
| Jul 12, 12:47 AM CDT | Special Weather Statement | ICT | Rice | 43 min |
| Jul 12, 12:51 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 28 min |
| Jul 12, 1:00 AM CDT | Special Weather Statement | ICT | Harvey | 30 min |
| Jul 12, 1:15 AM CDT | Special Weather Statement | ICT | Sedgwick | 30 min |
| Jul 12, 1:19 AM CDT | Special Weather Statement | ICT | Lincoln, Russell | 26 min |
| Jul 12, 1:31 AM CDT | Special Weather Statement | ICT | Ellsworth, McPherson, Rice | 29 min |
| Jul 12, 1:32 AM CDT | Special Weather Statement | ICT | Harvey | 28 min |
| Jul 12, 1:35 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Marion | 28 min |
| Jul 12, 1:46 AM CDT | Special Weather Statement | ICT | Lincoln | 29 min |
| Jul 12, 1:50 AM CDT | Special Weather Statement | ICT | Butler | 40 min |
| Jul 12, 1:52 AM CDT | Special Weather Statement | ICT | Lincoln, Russell | 38 min |
| Jul 12, 1:57 AM CDT | Special Weather Statement | ICT | Marion | 48 min |
| Jul 12, 2:18 AM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln, Saline | 27 min |
| Jul 12, 2:44 AM CDT | Special Weather Statement | ICT | Ellsworth, McPherson, Rice, Saline | 46 min |
| Jul 12, 2:50 AM CDT | Special Weather Statement | ICT | Marion | 40 min |
| Jul 12, 2:56 AM CDT | Special Weather Statement | ICT | Elk | 49 min |
| Jul 12, 2:59 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Harvey, McPherson, Marion, Rice, Saline | 61 min |
| Jul 12, 3:26 AM CDT | Areal Flood Warning | ICT | Ellsworth, McPherson, Marion, Rice, Saline | 6 hr |
| Jul 12, 3:36 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 54 min |
| Jul 12, 3:46 AM CDT | Special Weather Statement | ICT | Harvey | 44 min |
| Jul 12, 3:54 AM CDT | Special Weather Statement | ICT | Elk, Greenwood | 66 min |
| Jul 12, 4:01 AM CDT | Special Weather Statement | ICT | Butler | 59 min |
| Jul 12, 4:12 AM CDT | Special Weather Statement | ICT | Sedgwick | 48 min |
| Jul 12, 4:19 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 41 min |
| Jul 12, 4:30 AM CDT | Special Weather Statement | ICT | Chase | 45 min |
| Jul 12, 4:59 AM CDT | Special Weather Statement | ICT | Chautauqua, Elk, Greenwood | 61 min |
| Jul 12, 5:57 AM CDT | Special Weather Statement | ICT | Allen, Chautauqua, Montgomery, Wilson, Woodson | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.